Alert archive / Missouri / Red Flag Warnings in 2014
Red Flag Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Mar 10, 2014, 9:49 AM CDT for 5 counties in Missouri; Linn County, Miami County, Kansas. It took effect at Mar 10, 2014, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2014, 9:49 AM CDT (14:49 UTC)
- In effect from
- Mar 10, 2014, 12:00 PM CDT
- Expired
- Mar 10, 2014, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
265 WWUS83 KEAX 101449 RFWEAX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 949 AM CDT MON MAR 10 2014 ...RED FLAG WARNING FOR PORTIONS OF EAST CENTRAL KANSAS INTO WEST CENTRAL MISSOURI... KSZ057-060-MOZ043>045-053-054-102300- /O.NEW.KEAX.FW.W.0005.140310T1700Z-140310T2300Z/ MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY- 949 AM CDT MON MAR 10 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LOW AFTERNOON RELATIVE HUMIDITY AND BREEZY SOUTHWEST WINDS FOR FIRE WEATHER ZONES 043...044...045...053...054...057 AND 060... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A RED FLAG WARNING FOR LOW AFTERNOON RELATIVE HUMIDITY AND BREEZE SOUTHWEST WINDS...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 057 MIAMI AND FIRE WEATHER ZONE 060 LINN KS. IN MISSOURI...FIRE WEATHER ZONE 043 CASS...FIRE WEATHER ZONE 044 JOHNSON MO...FIRE WEATHER ZONE 045 PETTIS...FIRE WEATHER ZONE 053 BATES AND FIRE WEATHER ZONE 054 HENRY. * WINDS...15 TO 25 MPH WINDS WITH GUSTS UP TO 30 MPH. * TIMING...LATE THIS MORNING AND THROUGH LATE THIS AFTERNOON. * RELATIVE HUMIDITY...WILL RANGE FROM 20 TO 25 PERCENT. * TEMPERATURES...WILL RANGE FROM 70 TO 75 DEGREES. * IMPACTS...ANY FIRES...PARTICULARLY OVER GRASSY AREAS...WILL HAVE HIGH PROBABILITY OF SPREADING RAPIDLY FROM SOUTHWEST TO NORTHEAST. OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BLAIR
1 follow-up statement
833 WWUS83 KEAX 102257 RFWEAX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 557 PM CDT MON MAR 10 2014 ...CONDITIONS PROMOTING DANGEROUS FIRE BEHAVIOR WILL IMPROVE AS THE EVENING PROGRESSES... KSZ057-060-MOZ043>045-053-054-110000- /O.EXP.KEAX.FW.W.0005.000000T0000Z-140310T2300Z/ MIAMI-LINN KS-CASS-JOHNSON MO-PETTIS-BATES-HENRY- 557 PM CDT MON MAR 10 2014 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR LOW AFTERNOON RELATIVE HUMIDITY AND BREEZY SOUTHWEST WINDS FOR FIRE WEATHER ZONES 043...044...045...053...054...057 AND 060... AS SUNSET APPROACHES EXPECT TEMPERATURES TO DECLINE. TEMPERATURES OVER THE NEXT FEW HOURS WILL DROP INTO THE 60S...CAUSING RH VALUES TO INCREASE INTO THE 30 TO 40 PERCENT RANGE AS THE EVENING PROGRESSES. WINDS WILL ALSO BECOME LIGHTER ONCE THE SUN GOES DOWN. SOUTHWEST WINDS BETWEEN 20 AND 30 MPH PRESENT THROUGH THE DAY WILL ULTIMATELY DROP TO AROUND 10 MPH WITHIN THE NEXT HOUR OR TWO. WITH THE RH VALUES INCREASING THROUGH THE EVENING AND WINDS GRADUALLY DIMINISHING AFTER SUNSET WILL LET THE FIRE WEATHER WARNING EXPIRE AT 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 10, 6:21 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 10, 6:21 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 621 AM CDT Mon Mar 10 2014 .DISCUSSION... Issued at 340 AM CDT MON MAR 10 2014 Today - Tuesday: nice to finally be able to talk about warm weather for a change. A nearly zonal flow pattern aloft combined with a pronounced west to southwest boundary layer winds should yield our warmest day of this winter season. The resulting downslope component in the boundary layer winds will allow 925mb temperatures of 16C-18C to overspread the CWA today. Sunday max temperatures within this temperature range were in the lower to mid 70s and believe we'll see similar readings today, even with the high clouds present. The southern half of the CWA should be able to eke out one more day of 70 degree weather before a cold front drops south through the CWA in the afternoon. North of the front temperatures will be 15-20 degrees colder. A shortwave currently moving into the Pacific Northwest will track east through the Central Rockies on Tuesday. A developing southerly low level jet will pull modest amounts of low level moisture northward into central MO. Inspection of NAM BUFR soundings shows some narrow CAPE of several hundred J/kg by afternoon within the warm sector. This may be sufficient to support a few convective cells so feel justified in mentioning slight chance of thunder within the warm sector on Tuesday afternoon. Tuesday Night: May have a brief bout of winter weather during the night as a second shortwave over central Canada dives southward through the Upper Mississippi River Valley and enhances lift within a post-frontal baroclinic band. Boundary layer temperatures will remain well above the freezing mark for the first half of the night for all rain. However, the thermal profile shows the pronounced low-level warm nose will likely be eradicated during the night allowing for a gradual phase transition to a rain/snow mix and eventually all snow. Hard to say if ground temperatures will be cold enough to allow for much snow accumulation. Best bet for measurable snowfall favors the northeastern counties. Wednesday - Friday: Modified northwest flow with a weak shortwave passing just north of the CWA. Moderate cold air advection will be somewhat offset by plenty of sunshine on Wednesday. However, below average temperatures are a near certainty. Fortunately this will be short-lived as southerly flow returns by Thursday with above average temperatures both Thursday and Friday. The above noted shortwave passing north of the CWA on Friday will be accompanied by a weak cold front which will pass through the CWA. Airmass looks rather dry so will leave PoPs for now. Saturday - Sunday: This will be the period most likely to contain the next potentially significant precipitation event. GFS and ECMWF show a rather robust positively tilted upper trough diving southeast through the Rockies on Saturday. Both models try to close off the bottom of the upper trough into a closed low. However, much uncertainty exists on whether or not this will occur and if so how far south does it finally happen. There remains a pretty decent spread on where precipitation is generated so for now will use the blended model approach which favors 30-40% PoPs and a return to below average temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 620 AM CDT MON MAR 10 2014 Winds aloft have weakened overnight and LLWS is no longer a concern. So, VFR conditions expected under a benign pattern. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...MJ
Hazardous weather outlook, Mar 10, 5:59 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT MON MAR 10 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 559 AM CDT MON MAR 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW IS POSSIBLE LATE TUESDAY NIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
Nearby
Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.